Wyoming, 2025

High Wind in Wyoming, December 24 to 25, 2025

December 24 to 25, 2025 · NWS CYS · 10 events in 10 counties and zones

Persistent upper level jet stream remained over central Wyoming for Christmas day, resulting in periods of strong wind gusts of 60 to 70 MPH.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Persistent upper level jet stream remained over central Wyoming for Christmas day, resulting in periods of strong wind gusts of 60 to 70 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 24, 4:31 PM MST, 4 hours 15 minutes earlier. Its key messages:

  • Record breaking warmth is expected to continue through at least Thursday.
  • Brief high winds possible on both Christmas Eve and Christmas with gusts up to 65 MPH. Strong winds continue into Friday.
  • Cooler temperatures expected Sunday and Monday.
Area forecast discussion, Dec 24, 4:31 PM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
431 PM MST Wed Dec 24 2025

.KEY MESSAGES...

- Record breaking warmth is expected to continue through at
  least Thursday.

- Brief high winds possible on both Christmas Eve and Christmas
  with gusts up to 65 MPH. Strong winds continue into Friday.

- Cooler temperatures expected Sunday and Monday.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 353 PM MST Wed Dec 24 2025

A mild day continues across the forecast area with new record high
temperatures being set by all long-term climate sites early this
afternoon! Temperatures are currently sitting in the 60s and 70s
east of the Laramie Range, with 50s being observed further west.
Temperatures will quickly cool off after sunset, however low
temperatures overnight will remain quite mild, with most
locations only falling into the 40s. The mild low temperatures
can be attributed to strong downsloping winds, warm 700 mb air
in place, and some cloud cover.

High winds return to the western portion of the forecast area this
evening. The upper-level ridge axis that has been over the center of
the country will gradually start to move eastward. This will push
the edge of a jet streak into the western flank of the CWA. Strong
60 kt winds aloft could make it down to the surface with the help of
widespread strong subsidence along and west of the Laramie Range.
High Wind Warnings are already in effect for the Rawlins and Muddy
Gap areas as well as Arlington. These Warnings start this
evening and continue through Christmas morning. Thought about
adding Converse County to the Warning as southwest winds are
favorable for downslope, however the winds appear to switch more
westerly fairly quickly, leading to only a brief window when
high winds are possible.

Another record breaking warm day is expected on Christmas.
Downsloping winds will help contribute to the warmth, but the bigger
factor will be the anomalously warm temperatures aloft. 700 mb
temperatures over roughly half the CWA will be above the 97.5th
percentile of NAEFS climatology, leading to high temperatures 25 to
30 degrees above average once again. High temperatures on Christmas
will be roughly the same as Christmas Eve, meaning that all
locations are likely to break their records highs once again.

Although it is not expected to be a white Christmas, some locations
could still see some precipitation. Continued southwest flow aloft
will lead to orographic lift over the Sierra Madre Range. With some
mid-level moisture present, some minor snow accumulations will be
possible, mainly above 9000 feet. A weak shortwave moving into the
CWA could also spark some scattered afternoon showers, mainly west
of the Laramie Range. The RAP as well as GFS model soundings do show
an impressive amount of surface based CAPE for late December! 500
J/kg of CAPE could lead to some rumbles of thunder in these
convective rain showers. Once temperatures drop overnight, the
HRRR still shows convective showers. The primary concern with
these could be snow squalls. Models soundings still show roughly
100 J/kg of CAPE overnight with gusty winds. SNSQ parameters
from numerous models are elevated along the Interstate-80
corridor between Laramie and Rawlins, which could potentially
cause issues for those traveling Christmas night.

The aforementioned shortwave will bring an end to high winds
out west Christmas morning. However, it will potentially bring
high winds overnight on Christmas to the Laramie Range wind
prones. Strong subsidence will be present to send 55 kt winds
down to the surface. High Wind Watches are already in place.
Decided not to upgrade these yet as in-house guidance keeps
probabilities on the lower end. High winds with this event would
likely be marginal and brief if they do occur. Would like to
see a few more model cycles before coming to a decision.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 353 PM MST Wed Dec 24 2025

Friday morning, The upper level ridge will be
shifting off to the east centered over the Northern Plains as an
upper level low pushes into the Pacific Northwest. This will allow
some of the colder air to push into the Intermountain West. As the
ridge weakens and weak shortwave will push through Wyoming on
Friday. This shortwave will give the mountain areas west of I-25
increasing precipitation chances throughout the day Friday. The
precipitation looks to start as a rain/snow mix but as we start to
cool off, the precipitation should transition to snow by the late
afternoon to early evening lasting until Saturday morning. The winds
will be slightly gusty in our wind prone areas as a weak 700mb jet
develops but winds are expected to remain elevated and not reach
high wind criteria. Although a rogue wind gust exceeding 58 mph
can't be ruled out it's not expected to meet our High wind criteria.
By Saturday morning the parent trough will be pushing through the
Intermountain west. As this trough pushes through the Intermountain
west there will be some moisture and colder air associated will it.
NAEFS Integrated Vapor transport (IVT) depicts IVT values to reach
and remain in the 90-98th percentile from late Friday night and
throughout the day Saturday. Temperatures will drop as a cold front
accompanying this trough pushes through the region. The overnight
temperatures look to drop into the teens as the colder air settles
into the region. This will also bring colder but seasonable
temperatures to the region Sunday with temperatures in the 30's.
However, these winter-like temperatures will be short lived as both
model and ensemble guidance look to reach a consensus about another
upper level ridge setting up and pushing into the region these last
few days of December.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 432 PM MST Wed Dec 24 2025

Mid level clouds are starting to push into Western Wyoming
between 5,000 to 7,000ft. By tomorrow morning they are expected
to be over KRWL. Current hi-res model guidance is in
disagreement with the placement of the the showers expected
tomorrow morning into the afternoon. But after 12z KRWL has a
slight chance for showers just not confident that these showers
will go over KRWL to put them in the TAFs. Winds are still
expected to remain rather gusty for KRWL and KLAR tomorrow.
Every Nebraska terminal and KCYS is still expected to have
rather light winds in the morning will stronger gusts move
through in the late afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST Thursday for WYZ104-109.
     High Wind Watch from Thursday afternoon through Friday
     afternoon for WYZ106-116-117.
     High Wind Warning from 11 PM this evening to 2 PM MST Thursday
     for WYZ110.
NE...None.

&&

SHORT TERM...SF
LONG TERM...MM
AVIATION...MM
Hazardous weather outlook, Dec 24, 3:59 PM MST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
359 PM MST Wed Dec 24 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-252300-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
359 PM MST Wed Dec 24 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Brief high winds possible on both Christmas Eve and Christmas
  with gusts up to 65 MPH. Strong winds continue into Friday.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

- Record breaking warmth is expected to continue through at least
  Thursday.

- Cooler temperatures expected Sunday and Monday.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 24, 8:46 PM MST to December 25, 2:32 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Most WYDOT observations sites between Elk Mountain and Laramie reported strong wind gusts between 60 to 74 MPH. Peak wind of 74 MPH was measured at the WYDOT site at Cooper Cove.

High Wind, Central Carbon County

When
December 25, 7:10 AM MST
Where
Central Carbon County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A mesonet sensor 4 miles southwest of Rawlins measured a brief gust around 58 MPH.

High Wind, Upper North Platte River Basin

When
December 25, 10:06 AM MST to 12:46 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

WYDOT site at Skyline, near the Colorado border.

High Wind, Laramie Valley

When
December 25, 10:56 AM MST to 2:12 PM MST
Where
Laramie Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

A five hour windowy of strong gusty winds were observed in the Laramie Valley, mainly during the late morning hours of Christmas day. Peak wind was 66 MPH, measured at both Laramie Airport ASOS and Herrick Lane WYDOT site along Interstate 80.

High Wind, Converse County Lower Elevations

When
December 25, 11:30 AM MST to 12:50 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

A few brief strong wind gusts over 58 MPH were observed around noon west of Douglas Wyoming. Peak gust of 68 MPH reported at Deer Creek WYDOT site.

High Wind, East Platte County

When
December 25, 1:56 PM MST to 2:06 PM MST
Where
East Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT site at Coleman, along Interstate 25, measured a few brief gusts of 58 MPH.

High Wind, South Laramie Range

When
December 25, 2:14 PM MST to 2:46 PM MST
Where
South Laramie Range forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A few brief strong wind gusts were reported near the Interstate 80 Summit. Peak gust of 66 MPH was measured at Vedauwoo.

High Wind, Central Laramie Range and Southwest Platte County

When
December 25, 2:26 PM MST to 4:06 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT site at Bordeaux, along Interstate 25, measured a peak wind of 66 MPH.

High Wind, South Laramie Range Foothills

When
December 25, 3:46 PM MST to 4:06 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A few brief strong wind gusts were reported across the southern Laramie Range foothills. Peak gust of 62 MPH measured at Wyo Hill WYDOT site.

High Wind, Central Laramie County

When
December 25, 4:01 PM MST
Where
Central Laramie County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

A brief gust of 70 MPH was measured at Cheyenne Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1300264, 1300158, 1300265, 1300266, 1300140, 1300154, 1300267, 1300153, 1300268, 1300269.